Article Text

RISKS FOR HYPERGLYCAEMIA IN CHILDREN WITH ACUTE LYMPHOBLASTIC LEUKAEMIA TREATED AFTER BFM PROTOCOLS
  1. B Coneska Jovanova1,
  2. O Muratovska1,
  3. S Glamocanin1,
  4. M Kocova2,
  5. K Martinova1,
  6. Z Trajkova-Antevska1,
  7. S Koceva1
  1. 1Department of Hematology and Oncology, Clinic for Children Diseases, Skopje, Macedonia
  2. 2Department of Endocrinology, Clinic for Children Diseases, Skopje, Macedonia

Abstract

Objective Hyperglycaemia is a well-known side effect of therapy with l-asparaginase and corticosteroids.

Methods The aim of the study was to analyse the risk factors that may predict the onset of hyperglycaemia in children with acute lymphoblastic leukaemia (ALL) treated after BFM protocols. Our study group comprised 63 children with ALL admitted to the clinic from 2000 to 2005. Twenty-two of them were treated after ALL-BFM90 protocol and the others were treated after ALL-BFM95 protocol. We performed glycated haemoglobin initially in all of them and glycaemia twice weekly during intensive chemotherapy. We analysed family history for diabetes mellitus, age, risk group, and dose of l-asparaginase.

Results In the group of children treated after the ALL-BFM90 protocol, three children (13%) developed hyperglycaemia. Two of them (aged 14 and 13.5 years; stratified as MRG and HRG) manifested hyperglycaemia during remission induction and re-induction therapy. They had a family history of diabetes mellitus and initially slightly elevated glycated haemoglobin. The third child (age 15 years, stratified as SRG) manifested hyperglycaemia shortly during re-induction therapy, after the third dose of l-asparaginase; she had no familiar history of diabetes mellitus and she had normal initial glycated haemoglobin. None of the children treated after the ALL-BFM95 protocol manifested hyperglycaemia during intensive chemotherapy.

Conclusion Hyperglycaemia as a toxic effect of chemotherapy occurs more often in children with a family history of diabetes mellitus, with abnormal glycated haemoglobin, aged above 10 years, treated with higher doses of l-asparaginase and it seems that the severity of the leukaemic process is impairing glucose metabolism.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.